Wyoming, 2016Winter Storm in Wyoming, February 1 to 2, 2016
February 1 to 2, 2016 · NWS RIW · 5 events in 5 counties and zones
An area of low pressure moved out of the Great Basin and passed across Colorado with another low developing in the lee of the Rockies. With ample Pacific moisture available, heavy snow fell across much of Sweetwater and Natrona counties.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved out of the Great Basin and passed across Colorado with another low developing in the lee of the Rockies. With ample Pacific moisture available, heavy snow fell across much of Sweetwater and Natrona counties. The heaviest snow fell around Casper where favorable north to northeast low-level upslope flow brought over a foot of snow to parts of the city. Nearby Casper Mountain received as much as two feet of snow. Heavy snow also fell in Sweetwater County where reports of 5 to 10 inches were common. The snow was accompanied by occasional wind gusts over 40 mph, which reduced visibility and created treacherous road conditions. This combination of snow and wind led to the closure of Interstate 80.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 31, 11:11 PM MST, 49 minutes earlier.
Area forecast discussion, Jan 31, 11:11 PM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1111 PM MST SUN JAN 31 2016
.SHORT TERM...TONIGHT THROUGH MONDAY
ISSUED WINTER WEATHER ADVISORY FROM MONDAY MORNING THROUGH
TUESDAY MORNING FOR SNOW AND BLOWING SNOW ACROSS NATRONA...
FREMONT...SWEETWATER AND SOUTHERN LINCOLN COUNTIES.
CENTRAL AND SOUTHERN WYOMING WILL BE ON THE NORTHWEST EDGE OF A
LARGE WINTER STORM THAT WILL BE MOVING THROUGH THE SOUTHERN AND
CENTRAL ROCKIES MONDAY AND MONDAY NIGHT. NATRONA...FREMONT...
SWEETWATER AND SOUTHERN LINCOLN COUNTIES ARE EXPECTED TO SEE SNOW
DEVELOP MONDAY MORNING WITH BRISK NORTHEAST WINDS. BY MONDAY
AFTERNOON SIGNIFICANT SNOW AND BLOWING SNOW IS EXPECTED. THE SNOW
AND BLOWING SNOW SHOULD CONTINUE THROUGH MONDAY NIGHT AND TAPER
OFF TUESDAY MORNING. TO THE NORTH SCATTERED SNOW SHOWERS ARE
EXPECTED WITH COLDER TEMPERATURES.
.LONG TERM...MONDAY NIGHT THROUGH SUNDAY
BY EARLY MONDAY EVENING THE SNOWFALL WILL CONTINUE MAINLY SOUTH OF A
LINE FROM KMM TO FT WASHAKIE...RIW AND TO KAYCEE AS THE ISENTROPIC
LIFT CONTINUES TO PENETRATE NORTH TO THIS LINE ALONG WITH SOME Q
VECTOR FORCING. THESE DYNAMICS WILL SEED THE LOWER DECK OF STRATOCU
IN PLACE THAT WILL BE ASCT WITH THE LOW LEVEL UPSLOPE FLOW AFFECTING
THE AREA FROM LND TO CPR. BY 00Z TUE...THE MAIN LOW WILL BE
UNDERGOING CYCLOGENESIS OVER SE COLORADO AND WILL BECOME MORE OR
LESS VERTICALLY STACKED. THE INFLUENCE OF THE STRONG CYCLONIC FLOW
AROUND THE BACKSIDE OF THE LOW WILL STILL BE ENCOMPASSING THESE
AFOREMENTIONED AREAS. SNOW AND BLOWING SNOW WILL CONTINUE IN THESE
REGIONS IN THE ADVISORY THROUGH MONDAY NIGHT WITH SNOW TOTALS OF UP
TO 4 INCHES IN LANDER AND CASPER BY 15Z TUESDAY ALONG WITH 1 TO 2
INCHES IN RIVERTON...UP TO 6 INCHES ON THE EAST SLOPE OF THE WIND
RVR MTNS AND 8 INCHES ON CASPER MTN. AREAS JUST TO THE NORTH OF
RIVERTON SHOULD SEE VERY LITTLE IN THE WAY OF SNOWFALL DUE TO BEING
TOO FAR NORTH OF THE DYNAMICS AND THE OWL CREEK MTN SNOW SHADOW
EFFECT. THE UPPER GREEN RVR BASIN WILL GET SHADOWED BY THE WIND RVR
MTNS AS WELL. WINTER WEATHER ADVISORIES WILL BE IN EFFECT TIL 15Z
TUESDAY. BY 15Z TUE...THE LOW WILL BE WAY OUT OVER CENTRAL KANSAS
BUT THERE SHOULD BE ENOUGH LIGHT SNOWFALL AND LINGERING BLOWING SNOW
TO WARRANT HAVING THE ADVISORY EXTEND THROUGH THE RUSH HOUR FOR
THOSE SOUTH AND SOUTHEAST ZONES. THEN BY TUESDAY AFTERNOON...OUR
ATTENTION WILL SHIFT TO WESTERN WY WHERE A SHORTWAVE TROUGH RIDING
DOWN THE BACK SIDE OF THE MAIN EXITING TROUGH WILL CAUSE THE FLOW TO
BECOME INCREASINGLY DIFLUENT FROM THE NNW WITH SNOWFALL INCREASING
IN FAR WESTERN WY BY LATE TUESDAY AFTERNOON. SNOWFALL WILL CONTINUE
TUESDAY NIGHT THROUGH WEDNESDAY IN THE WEST. A BIT TOO EARLY TO
FINE TUNE SNOW AMNTS WITH THIS FEATURE FOR NOW. THEN BEHIND THIS
SHORTWAVE...TEMPS WILL BEGIN TO WARM AS THE JET STREAM SHIFTS TO OUR
NORTHEAST. A TEMPERATURE INVERSION SHOULD BE IN PLACE BY 12Z WED IN
THE VALLEYS AND BASINS BUT ELECTED TO HOLD OFF ON MENTION OF PATCHY
FOG IN THE WIND RIVER BASIN FOR NOW IN SPITE OF THE FRESH SNOW COVER
AS FCST SOUNDINGS ARE NOT IDEAL FOR THAT TIME FRAME. THE NEXT
SHORTWAVE IN THE NW FLOW WILL GIVE THE FAR WEST MORE SNOWFALL
THURSDAY THROUGH FRIDAY. THEN ANOTHER...MORE VIGOROUS SHORTWAVE
TROUGH...THAT WILL BE ASCT WITH A STRONG NW DIFLUENT FLOW...WILL
SWING A 700MB COLD FRONT NOSING RIGHT INTO CENTRAL WY LATER
SATURDAY...WHICH TENDS TO BE AN INDICATION THAT CENTRAL WY EAST OF
THE DVD COULD GET SOME PRECIP ACDG TO THE GFS BUT WE WILL HAVE TO
WAIT FOR MORE RUN TO RUN CONSISTENCY. THE ECMWF TAKES THIS FEATURE
FARTHER SOUTH. THE GFS HAS THE TROUGHPA SAY NT AND THE ECMWF
SUNDAY...SO AGAIN...WE WILL WAIT FOR A BIT MORE CONSISTENCY TO MAKE
ANY WHOLE SALE CHANGES TO THE POP/SNOWFALL GRIDS FOR NEXT WEEKEND.
&&
.AVIATION.../06Z ISSUANCE/
RAPIDLY DETERIORATING CONDITIONS FROM SOUTH TO NORTH MONDAY MORNING
AS A LARGE WINTER STORM IMPACTS THE CENTRAL AND SOUTHERN ROCKIES.
WIDESPREAD IFR CONDITIONS IN VSBY REDUCTIONS IN SNOW ARE EXPECTED TO
DEVELOP MONDAY MORNING...AND REMAIN FOR MUCH OF THE TAF FORECAST
PERIOD ALONG AND SOUTHEAST OF KEMM-KLND-KBYG LINE. ALSO STRONG NORTH
TO NORTHEAST WINDS WILL OCCUR IN MUCH OF THE SAME AREA CAUSING
CONSIDERABLE BLOWING SNOW. AIRFIELD MINIMUMS COULD OCCUR FOR SEVERAL
HOURS AT KRKS DUE TO VSBY RESTRICTIONS IN SN AND BLSN WITH THE BEST
CHANCE BETWEEN 19Z AND 01Z. ALSO CPR COULD ALSO SEE AIRFIELD
MINIMUMS...BUT CONFIDENCE IS NOT AS HIGH AS KRKS. HAVE KEPT BOTH
TERMINALS JUST ABOVE AIRFIELD MINIMUMS FOR NOW. KPNA MAIN ISSUE WILL
BE LOW LEVEL WIND SHEAR FROM THE NORTHEAST TODAY...AS DOWNSLOPING
SHOULD KEEP THEM DRY. KJAC TERMINAL WILL BE LEAST IMPACTED FROM THIS
SYSTEM WITH ONLY SOME SNOW SHOWERS IMPACTING THE AREA...WITH VFR
CONDITIONS EXPECTED WITH A BREEZY FROM THE NORTH.
PLEASE SEE THE AVIATION WEATHER CENTER FOR THE LATEST INFORMATION ON
ICING AND TURBULENCE FORECASTS.
&&
.FIRE WEATHER...
ISSUED WINTER WEATHER ADVISORY FROM MONDAY MORNING THROUGH
TUESDAY MORNING FOR SNOW AND BLOWING SNOW ACROSS NATRONA...
FREMONT...SWEETWATER AND SOUTHERN LINCOLN COUNTIES.
CENTRAL AND SOUTHERN WYOMING WILL BE ON THE NORTHWEST EDGE OF A
LARGE WINTER STORM THAT WILL BE MOVING THROUGH THE SOUTHERN AND
CENTRAL ROCKIES MONDAY AND MONDAY NIGHT. NATRONA...FREMONT...
SWEETWATER AND SOUTHERN LINCOLN COUNTIES ARE EXPECTED TO SEE SNOW
DEVELOP MONDAY MORNING WITH BRISK NORTHEAST WINDS. BY MONDAY
AFTERNOON SIGNIFICANT SNOW AND BLOWING SNOW IS EXPECTED. THE SNOW
AND BLOWING SNOW SHOULD CONTINUE THROUGH MONDAY NIGHT AND TAPER
OFF TUESDAY MORNING. TO THE NORTH SCATTERED SNOW SHOWERS ARE
EXPECTED WITH COLDER TEMPERATURES. HIGH RELATIVE HUMIDITY WITH
LOW MIXING HEIGHTS AND POOR SMOKE DISPERSAL IS EXPECTED THROUGH
TUESDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 9 AM MONDAY TO 9 AM MST TUESDAY FOR
WYZ015-018>020-022-027>030.
&&
SHORT TERM...C.BAKER
LONG TERM...LIPSON
AVIATION...WM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Jan 31, 1:01 PM MST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
101 PM MST SUN JAN 31 2016
WYZ001>020-022>030-012015-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
101 PM MST SUN JAN 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
...WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR NATRONA...
FREMONT...SWEETWATER AND SOUTHERN LINCOLN COUNTIES MONDAY INTO
TUESDAY MORNING...
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW IS EXPECTED TO DEVELOP ACROSS NATRONA...SWEETWATER...FREMONT
AND SOUTHERN LINCOLN COUNTIES WITH INCREASING NORTHEAST WINDS
LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW AND BLOWING SNOW IS EXPECTED ACROSS NATRONA...SWEETWATER...FREMONT
AND SOUTHERN LINCOLN COUNTIES WITH INCREASING NORTHEAST WINDS OF
25 TO 35 MPH WITH STRONGER GUSTS. TO THE NORTH AND WEST OF THESE
COUNTIES STRONG WIND WITH AREAS OF LIGHT SNOW CAN BE EXPECTED.
WEDNESDAY AND THURSDAY WILL BE COLDER WITH BELOW ZERO LOWS IN THE
WESTERN VALLEYS. THERE IS A CHANCE OF MORE SNOW BY FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.
TEAM RIVERTON
Winter Storm, Rock Springs & Green River
- When
- February 1, 12:00 AM MST to February 2, 12:00 PM MST
- Where
- Rock Springs & Green River forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the area. Between 5 and 8 inches of snow were measured across Green River. In addition, Interstate 80 was closed for several hours due to snow and blowing snow.
Winter Storm, Flaming Gorge
- When
- February 1, 12:00 AM MST to February 2, 12:00 PM MST
- Where
- Flaming Gorge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A trained spotter reported 10 inches of snow at the Buckboard Marina.
Winter Storm, East Sweetwater County
- When
- February 1, 12:00 AM MST to February 2, 2:00 PM MST
- Where
- East Sweetwater County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
The cooperative observer in Wamsutter measured 10 inches of snow. In addition, the combination of snow and blowing snow closed Interstate 80 and other area roads for several hours.
Winter Storm, Casper Mountain
- When
- February 1, 4:00 AM MST to February 2, 5:00 PM MST
- Where
- Casper Mountain forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
A trained spotter measured 24 inches of new snow on Casper Mountain. SNOTEL sites on the mountain estimated from 12 to 21 inches of snow.
Winter Storm, Natrona County Lower Elevations
- When
- February 1, 5:00 AM MST to February 2, 3:30 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Heavy snow fell across much of Natrona County, with the highest amounts closer to Casper Mountain. Amounts ranged from 6 inches at Midwest, to 12.5 inches at the Casper Airport, to 13 inches in south Casper near the foothills.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 1, 20162 deaths · 3 injured · $8,000 · 1 event
- Winter Weather in Montana, February 1, 20162 deaths · 1 event
- Winter Storm in Wyoming, February 1 to 2, 201676 events
- Winter Storm and High Wind in Arizona, February 1, 2016$40,000 · 56 kt wind · 7 events
- Winter Storm in Colorado, February 1 to 7, 201625 events
- Blizzard and Winter Storm in Nebraska, February 1 to 3, 201623 events
- Winter Storm and Heavy Snow in Colorado, February 1 to 3, 201620 events
- Heavy Snow and High Wind in New Mexico, February 1, 201662 kt wind · 17 events
- Winter Storm in Colorado, February 1 to 2, 201617 events
- Blizzard and Winter Storm in Nebraska, February 1 to 2, 201617 events
- Winter Storm in Nebraska, February 1 to 2, 201615 events
- Heavy Snow and High Wind in Arizona, February 1 to 2, 201655 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610075, 610076, 610077, 610074, 610073.